Minnesota, 2023

Drought in Minnesota, July 25 to 31, 2023

July 25 to 31, 2023 · NWS DLH · 3 events in 3 counties and zones

Drought conditions rapidly worsened across the Northland during the month of July. After record snowfall in many areas over the winter, dry conditions took hold for the spring into the summer with rainfall deficits of 1 to 4 inches for the month across much of northeastern Minnesota.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Drought conditions rapidly worsened across the Northland during the month of July. After record snowfall in many areas over the winter, dry conditions took hold for the spring into the summer with rainfall deficits of 1 to 4 inches for the month across much of northeastern Minnesota. D1 Moderate Drought quickly took hold across the area during the beginning of the month with D2 Severe Drought spreading into far western and southern areas as the month progressed. Area creeks and rivers dropped to low flow levels and crops began to suffer across much of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 25, 5:25 AM CST, 35 minutes earlier.

Area forecast discussion, Jul 25, 5:25 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
625 AM CDT Tue Jul 25 2023

.DISCUSSION...(Today through Monday)
Issued at 350 AM CDT Tue Jul 25 2023

Key Messages:

1. Several chances for showers and storms over the next several
days. There is a marginal threat for severe weather across
northern MN this afternoon and evening. Primary hazards will be
hail up to the size of quarters and damaging winds.

2. Temperatures will continue to increase. Thursday will be the
hottest before a cold front slides through. Look for temperatures
returning to seasonal norms by Saturday

Current Conditions:

A mid level anticyclone has begun to set up it's residency over the
southern Rockies this morning with a few shortwaves rotating around
it's periphery. One of these shortwaves can be seen on water vapor
moving across southern Manitoba into far northwest MN. This feature
will spread some morning showers and storms across our NW.
Elsewhere, areas of fog have been observed and are expected to
disperse shortly after sunrise. We may still have some smoky
conditions to start the day but as warm air advection kicks in from
the south this will likely usher near surface smoke out of the
region.

Today:

Another challenging day when it comes to forecasting thunderstorms.
The shortwave bringing showers across northern MN could limit the
potential for storm development in the afternoon hours. However, a
warm front will push north towards the International Border
promoting strong surface heating. The RAP soundings by the afternoon
do show some drier air in the lower levels but mid level lapse rates
over 7C/km. If cells do manage to form they will be in a favorable
environment for rapid upscale growth. SPC has northern MN
highlighted in a marginal risk for hail and damaging winds. The CAMs
unfortunately have been less than helpful with this forecast package.
All of which are showing varying degrees of intensity and timing of
storms due to the multiple shortwaves set to cross the region over
the next 36 hours. While the agreement is poor for this afternoon
there does seem to be a little bit of increased consistency as we
move towards the evening hours. A more pronounced shortwave will
be propagating across the Northern Plains and will likely bring
continued showers and storms through the overnight hours. With
bulk shear remaining around 30 kts and the feed of a weak low
level jet these strong to severe storms may continue till around
midnight. Afterwards, the SREF suggests a weakening trend as they
move into NW WI.

Storms for the next several days:

Our warm and moist environment will continue to foster the potential
for strong to severe storms over the next several days. We are
currently outlined in a general thunder risk for Wednesday but this
may need to be revisited in later updates. 00Z deterministic guidance
is showcasing a surface low moving across the Red River Valley in
the overnight hours. Out ahead of it will be a strong low level jet
with shear upwards of 40kts over the Northland. While instability
will not be extremely high, MUCAPE values are still a couple
hundred J/kg. Thursday, NW WI is highlighted for a marginal threat
of severe weather in the afternoon and evening hours. A cold
front sinking south will likely be the focal point of the storms.
Placement of the boundary still remains in flux so expect
additional details for this day in future discussions.

Heat:

The warming trend continues today and through Thursday as upper
level ridging stalls over the Rockies. Highs today will climb
into the 80s and 90s unless you are along the shoreline of the
Arrowhead where the Lake will keep highs closer to the 70s. The
hottest day will most likely be Thursday as the GEFS ensemble show
our 850mb temps over the 95th percentile. There is currently
about a 20% chance of seeing triple digits over portions of Pine
and Burnett counties. A cold front is projected to be sliding
through Thursday with temperatures regulating back down to the
seasonal norms by the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 625 AM CDT Tue Jul 25 2023

Showers and storms were observed traversing across far northwestern
MN and are expected to impact INL and HIB this morning. Southerly
winds will be streaming across the region today. There is a chance
for additional storms to redevelop in the afternoon hours however the
better chances will be in the evening hours as a shortwave moves
across the Northern Plains into the Northland. Some of these storms
(particularly over northern MN) may be strong to severe. There were
some weak signals for some LLWS later tonight but confidence was not
high enough to place them in the TAFs at this time.

&&

.MARINE...
Issued at 350 AM CDT Tue Jul 25 2023

Satellite and webcams show some patchy fog this morning along the
lake. With strong warm air advection expected to advect in from the
south today we may see dense fog blossom and spread through the
day. Latest model guidance is certainly beginning to lean that
way. Light winds are expected across the lake with some showers
and storms possible in the afternoon and evening hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  84  64  85  62 /  10  40  20  20
INL  83  62  86  63 /  50  50  20  50
BRD  92  65  92  67 /  10  50  10  30
HYR  88  65  88  64 /  10  50  30  10
ASX  85  66  84  62 /  10  40  30  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Britt
AVIATION...LE
MARINE...Britt
Hazardous weather outlook, Jul 25, 2:55 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
355 AM CDT Tue Jul 25 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
355 AM CDT Tue Jul 25 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Another chance for strong to severe thunderstorms will arrive
late this afternoon and evening for a large portion of northeast
Minnesota. Large hail to an inch in diameter and damaging winds to
60 mph are the main threats.

An Air Quality Alert is in effect for central and northern
Minnesota through 3 pm Today and through noon Today for northwest
Wisconsin.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot temperatures are forecast Wednesday and Thursday. Heat
indices between 95 and 105 are possible across portions of both
northeastern Minnesota and northwest Wisconsin.

There will be periodic chances for more thunderstorms into
Saturday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed late this afternoon and evening.

LSZ121-140>148-150-261100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
355 AM CDT Tue Jul 25 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

A few thunderstorms are possible tonight. The main threats are
hail to the size of pennies and heavy rain. Areas of fog, some
dense, are possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are several chances of isolated to scattered thunderstorms
throughout the week.

LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Southern Cass

When
July 25, 6:00 AM CST to July 31, 11:59 PM CST
Where
Southern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

July began with D1 Moderate Drought conditions across southern Cass County. Continued dry conditions over the month led to D2 Severe Drought being introduced across the entire southern part of the county with the update on the 25th and persisting through the remainder of the month. Rainfall deficits for the month of 2 to 4 inches were observed across the southern part of county.

Drought, Northern Aitkin

When
July 25, 6:00 AM CST to July 31, 11:59 PM CST
Where
Northern Aitkin forecast zone
Reported by
Drought Monitor
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

July began with D1 Moderate Drought conditions across much of northern Aitkin County. Continued dry conditions over the month led to the introduction of D2 Severe Drought with the update on the 25th across the southern half of the northern part of the county that persisted through the remainder of the month. Rainfall deficits for the month of 2 to 4 inches were observed across the northern part of county.

Drought, Southern Lake

When
July 25, 6:00 AM CST to July 31, 11:59 PM CST
Where
Southern Lake forecast zone
Reported by
Drought Monitor
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

After improving to D1 Moderate Drought early in the month, continued dry conditions led to the reintroduction of D2 Severe Drought across the far southeastern corner of southern Lake County with the update on the 25th. These conditions then persisted through the remainder of the month with rainfall deficits of 1 to 2 inches for the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122674, 1122676, 1122680.